Ice Storm, Menifee
- When
- January 29, 6:00 AM EST to 2:00 PM EST
- Where
- Menifee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
An area of low pressure in the upper atmosphere, combined with below freezing temperatures at the surface, and an area of surface low pressure that moved along the gulf coast, resulted in a period of wintry precipitation across the region during the overnight hours. Ice accumulations of one quarter to one third of an inch were reported at various locations.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An area of low pressure in the upper atmosphere, combined with below freezing temperatures at the surface, and an area of surface low pressure that moved along the gulf coast, resulted in a period of wintry precipitation across the region during the overnight hours. Ice accumulations of one quarter to one third of an inch were reported at various locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 28, 10:53 PM EST, 7 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1053 PM EST FRI JAN 28 2005 .DISCUSSION... HAVE UPDATED THE FORECAST AND WINTER WX ADVISORY...AND CORRECTED THE ADVISORY TO AGREE WITH ADVISORY EXPIRATION TIMES IN THE AFTERNOON ISSUANCE OF THE ZONE FORECAST. AS FAR AS THE UPDATE IS CONCERNED...HAVE RAISED POPS AREA WIDE. PRECIP IS SPREADING NORTHEAST FASTER THAN 12Z OR 18Z RUNS DEPICTED...AND NEW 00Z MOS POPS FROM THE NGM AND ETA (GFS NOT AVAILABLE YET) HAVE CLIMBED. LEFT ALL COUNTIES IN AN ADVISORY...BUT A QUICK LOOK AT 00Z INFO AFTER THE UPDATE WAS DONE GIVES SOME CONCERNS THAT AN ADVISORY MAY NOT BE ENOUGH. THE 00Z ETA GENERATES A QUARTER TO HALF INCH OF PRECIP OVER ALL BUT THE FAR NE PORTION OF THE FORECAST AREA BY 15Z. IF THE ETA IS FOLLOWED...IT LOOKS AS IF A BIG CHUNK OF THIS COULD FALL AS FZRA. THE AMOUNT OF FZRA IN THE ETA DEPENDS ON TIMING OF SURFACE TEMPS WARMING ABOVE FREEZING VERSUS WHEN THE PRECIP FALLS. TO MAKE MATTERS WORSE HOWEVER...THE 18Z GFS AND 00Z NGM ARE STILL NOTABLY COLDER AND MUCH MORE FAVORABLE FOR SNOW. IN THESE WARM AIR ADVECTION SITUATIONS...THE ETA DOES OFTEN SEEM TO PERFORM BETTER THAN THE GFS. IF THE ETA CONTINUES TO BE FOLLOWED...IT WILL TAKE SOME TIME TO SORT OUT WHICH AREAS MAY MEET WARNING CRITERIA...BUT A WARNING MAY INDEED HAVE TO BE ISSUED ON THE MID SHIFT. && .PREV DISCUSSION... 505 PM EST FRI JAN 28 2005 MAIN FEATURE OF CONCERN IN THE SHORT TERM RELATED TO WEAK SYSTEM WORKING ALONG GULF OF MEXICO. TROF SETS UP OVER CWA WITH ISENTROPIC LIFT FLARING UP FROM SW TO NE LATE TONIGHT. GENERAL AGREEMENT AMONG SURROUNDING OFFICES IS A LEAN STRONGLY TOWARDS THE THERMODYNAMIC SETUP RESULTING FROM ETA12 MODEL RUN...LOOKING AS THOUGH WWE GRAPHICS LEADING THE WAY IN THAT REGARD. LARGE DIFFERENCES...EVEN IN THE SHORT TERM BETWEEN THE GFS AND ETA...WITH THE GFS STAYING COLD...AND KEEPING PRECIP IN THE FORM OF SNOW THROUGH THE DURATION OF THE EVENT...EXCEPT FOR SOUTHERN PORTIONS OF THE CWA. DID SHOOT ABOVE WWE THOUGHTS ON SNOWFALL ACCUMULATION THOUGH IN ORDER TO FACILITATE THE UNCERTAINTY IN THERMO SETUP. TRANSITION TO RAIN WORKING SW TO NE ACROSS THE CWA TOMORROW...WITH ALL OF CWA SEEING RAIN BY 1 OR 2 PM. CHANGEOVER TO SNOW WILL BEGIN AROUND 10 PM SATURDAY NIGHT...BUT ACCUMULATIONS EXPECTED TO BE LIGHT...SOMETHING TO KEEP AN EYE ON THOUGH...MAYBE UP TO AN INCH WITH LIMITED UPSLOPE. EXTENDED...(MON THRU FRI)...A LOT OF UNCERTAINTY IN THE MODELS FOR THE EXTENDED PERIOD. WENT WITH DRY AND PARTLY CLOUDY CONDITIONS TUESDAY ON...WITH PARTLY CLOUDY SKIES. ECMWF AND LONG RANGE GFS BOTH SHOWING SOMEWHAT OF A BLOCKING PATTERN SETTING UP...WITH A LARGE AREA OF HIGH PRESSURE BECOMING ESTABLISHED OVER THE CENTRAL UNITED STATES...UNTIL FRIDAY WHEN IT APPEARS THAT A SOUTHERN STREAM SYSTEM COULD BRING BACK A CHANCE OF SOME PRECIP LATE FRIDAY. ALL MODELS...CROSS SECTIONS AND SOUNDINGS TRYING TO KEEP ENOUGH MOISTURE IN PLACE TO ALLOW FOR PARTLY CLOUDY SKIES EACH DAY. DECREASED TEMPS AND DEWPOINTS TO REFLECT TO REFLECT REDUCTION IN CLOUD COVER AT NIGHT. WINDS LOOKED GOOD SO NO CHANGES WERE MADE THERE. 1221 PM EST FRI JAN 28 2005 UPDATE FEATURES TWO CHANGES. ONE...WAS TO DROP HIGHS A COUPLE OF DEGREES TODAY AS CLOUDS HAVE HELPED TO KEEP READING A LITTLE BELOW EXPECTED TRENDS. ALSO...WENT AHEAD AND EXPANDED WINTER WEATHER ADVISORY UP TO THE NE FURTHER TO A NW TO SE LINE FROM BATH TO LETCHER. NOW EXPECTING ADVISORY-LEVEL FREEZING RAIN ACCUMULATION FURTHER NORTHEAST AS ENOUGH OVERRUNNING PRECIP SHOULD PROGRESS THAT FAR BEFORE WARMING ABOVE FREEZING OCCURS. HAVE SIDED WITH THE ETA VIEW OF THERMODYNAMICS MAINLY GIVEN THE HIGHER LOW LEVEL RES...AND THE FACT THAT BOTH THE GFS AND ETA INITIALIZED SIMILARLY TO ONE ANOTHER WITH 850 TEMPS. 630 AM EST FRI JAN 28 2005 HIGH PRESSURE REMAINS OVER LAKE ONTARIO EARLY THIS MORNING. MID AND UPPER LEVEL MOISTURE IS ON THE INCREASE PER TREND OF SATELLITE IMAGERY. AIR IN THE LOWER LEVELS IS DRY WITH DEWPOINTS IN THE SINGLE DIGITS. 0Z RAOBS AND MODEL FORECAST SOUNDINGS INDICATE DRY AIR BELOW 500 MB. UPPER LOW OVER NE NM/TX AND OK PANHANDLE AREAS WILL BE THE WX MAKER OF CONCERN OVER THE SHORT TERM PERIOD. MODELS TRACK THE UPPER LOW INTO THE OH VALLEY ON SAT NIGHT. THE LOW WEAKENS TO AN OPEN WAVE BY THAT TIME IN BOTH THE ETA AND GFS. THE GFS IS FURTHER SOUTH WITH THE TRACK. THE 0 AND 6Z MODEL RUNS WERE GENERALLY CONSISTENT WITH THIS TREND. THE ETA/NAM BRINGS IN MORE WARM AIR ON WARM ADVECTION THAN THE GFS LATE TONIGHT AND SAT. THE GFS REMAINS RATHER COOLER AND WOULD LEAD TO A FORECAST OF MOSTLY SNOW. SOMEWHERE IN THE MIDDLE SEEMED TO THE BEST FORECAST AT THIS TIME. WITH THE BETTER RESOLUTION IN THE LOW LEVELS OF THE ETA...LEANED A LITTLE MORE TOWARD THE ETA THAN THE GFS FOR THERMAL PROFILE DETAILS. THIS WOULD BRING A MIXTURE OF PRECIP TO THE REGION. FOR TODAY...CLOUDS WILL GRADUALLY INCREASE FROM THE SOUTHWEST AND THICKEN THROUGH THE DAY...ESPECIALLY IN THE SOUTH. MOSTLY HIGH CLOUDS ARE EXPECTED AS LOWER LEVELS ARE VERY DRY AND ONLY GRADUALLY RECOVER THROUGH THE DAY. AS FOR TEMPS TODAY...WENT IN BETWEEN THE MAV AND MET NUMBERS. THE MAV HAS BEEN TOO COOL MUCH OF THIS WINTER. TONIGHT THROUGH SAT...AS MOISTURE INCREASES AND ISENTROPIC LIFT INCREASES OVERNIGHT ON LLJ AROUND 40 KT...EXPECT MID CLOUDS TO INCREASE AND SPREAD ACROSS THE REGION DURING THE EVENING AND OVERNIGHT WITH SOME VIRGA. ATMOSPHERE WILL MOISTEN FROM THE TOP DOWN TONIGHT AND INTO SAT AM. GENERALLY FOLLOWED COMPROMISE OF ETA AND GFS FOR PRECIP TYPE...LEANING MORE TOWARD THE ETA. EXPECT PRECIP TO ARRIVE...INITIALLY BE IN THE FORM OF SNOW OR SNOW AND SLEET LATE TONIGHT (8-11Z)IN THE SW...GRADUALLY SPREADING EAST THROUGH THE MORNING. THE PRECIP SHOULD CHANGE TO A PERIOD OF FREEZING RAIN FROM 12 TO 15Z ACROSS THE SW. PRECIP SHOULD CHANGE TO ALL RAIN THERE BY 17Z (NOON). WITH SIGNIFICANT PRECIP WORKING INTO THE SW ZONES BEFORE THE END OF THE SECOND PERIOD HOISTED A WINTER WEATHER ADVISORY FOR THOSE AREAS FROM 3 AM THROUGH 12 PM SATURDAY. MOST LIKELY LOOKING AT EVENTUAL ADVISORY SITUATION FOR THE REST OF THE CWA ON SAT. ACROSS THE CENTRAL ZONES...PRECIP WILL ARRIVE (11-14Z) AS SNOW OR SNOW AND SLEET THEN QUICKLY CHANGE TO A PERIOD OF FREEZING RAIN THROUGH ABOUT 18Z...FOLLOWED BY ALL RAIN. OVER THE FAR EASTERN ZONES...SE DOWNSLOPE LOW LEVEL FLOW WILL LEAD TO PRECIP ARRIVING A LITTLE LATER...14 TO 16Z. EXPECT IT BE SNOW OR SNOW AND SLEET INITIALLY THERE...WITH A PERIOD OF FREEZING RAIN WITH ALL RAIN BY 18 TO 20Z. AS SW/V CROSSES THE REGION OVERNIGHT SAT NIGHT... ENOUGH COOLER AIR SHOULD WORK BACK IN AND COULD CHANGE ANY LEFTOVER PRECIP AFTER 6Z OVER THE AREA TO SNOW...ESPECIALLY ACROSS THE RIDGES. ANY ACCUMULATIONS ON SAT NIGHT SHOULD BE LIGHT AS DEEPER MOISTURE WILL BE DEPARTING. BY THE TIME PRECIP CHANGES OVER TO RAIN ON SAT...EXPECT AN AVERAGE OF AROUND 1 SNOW IN ALL AREAS...WITH ABOUT 1/8 OF SNOW OVER THE SW ZONES AND SLIGHTLY LESS ICE ACCUMULATION OVER THE NE ZONES WHERE AIR WILL INITIALLY BE DRIER. LOW LEVEL FLOW ON SUN WILL HAVE A SLIGHT UPSLOPE COMPONENT SO CONTINUED A CHANCE OF RAIN AND SNOW SHOWERS WITH DIURNAL TREND TO CHANCE OF RAIN SHOWERS IN THE AFTERNOON. FOR SAT...WENT A LITTLE WARMER THAN THE MAV NUMBERS...BUT NOT AS WARM AS THE MET NUMBERS THAT LOOKED TOO WARM. AS FOR THE EXTENDED...MODELS ARE TRENDING DRIER THROUGH MIDWEEK. TRENDED POPS IN THAT DIRECTION. LATER SHIFTS MAY WANT TO CONSIDER REMOVING POPS BETWEEN SUN NIGHT AND WED IF THIS TREND CONTINUES. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WX ADVISORY FROM 3 AM UNTIL NOON SATURDAY FOR KYZ068-079-080- 083>087 WINTER WX ADVISORY FROM 3 AM UNTIL 2 PM SATURDAY FOR KYZ044-050>052- 058>060-069-088-104-106>111-119>120 && HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1123 PM EST FRI JAN 28 2005 KYZ068-079-080-083>087-291200- BELL-KNOX-LAUREL-MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY- INCLUDING THE CITIES OF...BARBOURVILLE...LONDON...MIDDLESBORO... MONTICELLO...MOUNT VERNON...PINEVILLE...SOMERSET... WHITLEY CITY AND WILLIAMSBURG 1123 PM EST FRI JAN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. FREEZING RAIN IS EXPECTED TO DEVELOP OVERNIGHT...AND MAY BE MIXED WITH SLEET AND SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT AFTER 3 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FREEZING RAIN...POSSIBLY MIXED WITH SLEET...IS EXPECTED ON SATURDAY MORNING...AND A WINTER WEATHER ADVISORY CONTINUES UNTIL NOON. SNOW IS LIKELY ON SATURDAY NIGHT...BUT WITH LITTLE IN THE WAY OF ACCUMULATION. THERE IS ALSO A POTENTIAL FOR SNOW FROM SUNDAY THROUGH TUESDAY NIGHT...BUT AT THIS TIME NO SIGNIFICANT ACCUMULATION IS FORESEEN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FREEZING RAIN...SLEET...AND SNOW AMOUNTS. KYZ044-050>052-058>060-069-088-104-106>120-291200- BATH-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-MENIFEE-MONTGOMERY- MORGAN-OWSLEY-PERRY-PIKE-POWELL-ROWAN-WOLFE- INCLUDING THE CITIES OF...BEATTYVILLE...BOONEVILLE...CAMPTON... FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...HYDEN... INEZ...IRVINE...JACKSON...MANCHESTER...MCKEE...MOREHEAD... MOUNT STERLING...OWINGSVILLE...PAINTSVILLE...PIKEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...STANTON... WEST LIBERTY AND WHITESBURG 1123 PM EST FRI JAN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A VARIETY OF WINTERY PRECIPITATION WILL LIKELY BEGIN TO MOVE INTO THE REGION TOWARD DAWN...WITH A POSSIBILITY OF SNOW...SLEET...AND FREEZING RAIN. A WINTER WEATHER ADVISORY IS IN EFFECT AFTER 3 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FREEZING RAIN IS EXPECTED IN THE MORNING AND EARLY AFTERNOON ON SATURDAY...WITH SOME SLEET AND SNOW IN MANY AREAS EARLY IN THE MORNING. A WINTER WEATHER ADVISORY CONTINUES UNTIL 2 PM ON SATURDAY. SNOW IS EXPECTED ON SATURDAY NIGHT...BUT WITH LITTLE ACCUMULATION. THERE IS ALSO A POTENTIAL FOR SNOW FROM SUNDAY THROUGH TUESDAY NIGHT...BUT AT THIS TIME NO SIGNIFICANT ACCUMULATION IS FORESEEN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FREEZING RAIN...SLEET...AND SNOW AMOUNTS. HAL
The national radar mosaic for the moment the first event began.
6 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438733, 5438737, 5438735, 5438736, 5438738, 5438734.